Herbal Tea and Extract Safety Quick Reference: Warning Signs and Whom to Call
A one-page safety guide to warning signs after an herbal tea or extract, which teas they link to in the sources, when to call 911 or Poison Help, and what to tell a clinician.
Content last updated . This page has not been medically reviewed.
Safety first. Natural products can cause side effects and interact with medicines. Read herbal tea and extract safety before you use anything on this page.
Short answer: call 911 for trouble breathing, swelling of the face or tongue, collapse, a seizure or if the person cannot be woken. Call Poison Help at 1-800-222-1222 (US) for a possible poisoning or if you are unsure. [1] For yellow skin or eyes, a racing or skipping heartbeat, severe diarrhea or other worrying symptoms after a tea or extract, get urgent medical advice and bring the product. This page is information only and cannot replace emergency care or a clinician.
Emergency numbers on this page
- 911 (US): life-threatening symptoms. The Poison Control site says to call 911 if a person collapses, has a seizure, has trouble breathing or cannot be awakened. [1]
- Poison Help 1-800-222-1222 (US): free, expert and confidential, per Poison Control. [1]
- 988 (Suicide & Crisis Lifeline, US): if someone has taken too much of anything on purpose or is in crisis.
- Outside the US, see poison help by country. We state no other phone numbers.
Warning signs, what the sources link them to, and what to do
| Warning sign | What sources link it to | What to do |
|---|---|---|
| Swelling of the face, eyes, lips or tongue; trouble breathing; wheezing; hives; dizziness; fainting | MedlinePlus lists these among anaphylaxis symptoms, a life-threatening allergic reaction. [2] NCCIH says chamomile can cause allergic reactions, including anaphylaxis, in some people, more so with allergy to ragweed, chrysanthemums, marigolds or daisies. [3] | Call 911. MedlinePlus says anaphylaxis needs medical attention right away. [2] |
| Yellow skin or yellow whites of the eyes, dark urine, pale stools, itching | The NHS says jaundice can be a sign of something serious such as liver disease and needs urgent medical help. [4] The EMA says comfrey root contains pyrrolizidine alkaloids with toxic effects on the liver when taken by mouth. [5] NCCIH lists fatigue, nausea, poor appetite, dark urine or jaundice as liver damage symptoms for turmeric or curcumin products. [6] | Get urgent medical advice and say which teas and extracts were used. NCCIH advises stopping turmeric or curcumin products immediately and talking to a provider. [6] |
| Irregular or skipped heartbeat, palpitations, muscle weakness or spasms, tingling | NCCIH says glycyrrhizin in licorice can cause serious adverse effects such as irregular heartbeat. [7] MedlinePlus lists these among symptoms of low blood potassium and says a very low level can stop the heart. [8] A case report links severe low potassium to about 2 liters of licorice tea daily for a year (one patient). [9] | Seek urgent medical care, and tell the clinician about licorice, including licorice in blends. |
| Severe or lasting diarrhea, cramps, thirst, dark urine, dizziness | The EMA lists diarrhea, abdominal pain and imbalance of water and salt among senna leaf effects. [10] NCCIH says laxatives in "detox" programs can cause diarrhea leading to dehydration. [11] The NHS lists thirst, dark yellow urine and dizziness as dehydration symptoms and says babies, children and older adults are more at risk. [12] | Contact a clinician urgently, and sooner for babies, children and older adults. |
| Confusion, unsteady walking, severe headache, tremor after a "detox" or "slimming" tea | A case report describes severe low sodium in one woman after regular use of a detox tea. [13] | Seek urgent medical care; tell the clinician about the tea. |
| Nausea, vomiting and severe diarrhea after raw or unripe elderberries, leaves or stems | NCCIH says these parts contain poisonous cyanide-producing substances and large quantities may cause serious illness. [14] | Call Poison Help (US) for advice. |
| Drowsiness, dizziness or confusion after passionflower | NCCIH lists these as possible side effects. [15] | Ask a pharmacist or clinician, especially if you take sedatives. |
| A possible poisoning, including a child who swallowed a tea, tincture or extract | The NHS says to get medical advice immediately if you think someone has been poisoned. [16] | Call Poison Help (US), or 911 if the person has collapsed, is not breathing normally or has a seizure. |
What to do while you wait for help
These steps come from NHS poisoning advice, not from tea research.- Try to find what caused it: look for packaging, containers and medicines. Take some of the substance or its packaging for the doctors, if possible. [16]
- Do not try to make someone sick, and do not give the person anything to eat or drink. [16]
- If someone is unresponsive and not breathing, the NHS says to start CPR; call 911 first. [16]
Before surgery and when taking medicines
- NCCIH says to tell your health care providers, as far in advance as possible, about all dietary supplements you use because some may increase bleeding risk or affect your response to anesthesia. [17] The same advice is sensible for herbal teas and extracts, but the NCCIH page is about supplements; for tea specifically, proper evidence not found in this source.
- For passionflower, NCCIH says to talk to your health care provider if you are taking it within 2 weeks of a scheduled surgery. [15]
- Valerian should not be taken with alcohol or sedatives, per NCCIH. [18]
- Never stop or change a prescribed medicine on your own. Ask the prescriber or pharmacist. See how interactions work.
Reporting a problem
NCCIH says you can report safety concerns about a dietary supplement through the U.S. Health and Human Services Safety Reporting Portal. [17] The FDA's MedWatch program also takes reports from patients and consumers. [19] Whether a given tea falls under those programs depends on how it is sold: not described in the sources we read. See side effects and reporting.Go deeper
Frequently asked questions
When should I call 911 after an herbal tea?
Call 911 for trouble breathing, swelling of the face or tongue, collapse, a seizure or if the person cannot be woken. [1] [2]
Who do I call for a possible poisoning?
In the US, Poison Help at 1-800-222-1222, which Poison Control describes as free, expert and confidential. [1] For other countries see poison help by country.
Which warning signs mean a liver problem?
The NHS says yellow skin or yellow whites of the eyes can be a sign of liver disease and need urgent medical help, and NCCIH lists dark urine and poor appetite among liver damage symptoms for turmeric products. [4] [6]
Should I stop a tea if I feel unwell?
NCCIH advises that if you have side effects from a supplement you stop it and contact your health care provider. [17] Do not stop a prescribed medicine without asking the prescriber or pharmacist.
Can a tea cause an allergic reaction?
Yes. NCCIH says chamomile can cause allergic reactions, including severe ones, and the EMA says chamomile medicines must not be used by people allergic to matricaria flowers or other Asteraceae plants. [3] [20]
References
- Poison Control (poison.org). Poison Control: your trusted resource. Read 2026-10-23.
- MedlinePlus (U.S. National Library of Medicine). Anaphylaxis. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Chamomile: Usefulness and Safety. Read 2026-10-23.
- NHS (England). Jaundice. Page last reviewed 22 January 2024. Read 2026-10-23.
- European Medicines Agency, HMPC. Symphyti radix (comfrey root): herbal medicinal product, summary. Page undated in the text we read. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Turmeric: Usefulness and Safety. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Licorice Root: Usefulness and Safety. Read 2026-10-23.
- MedlinePlus (U.S. National Library of Medicine). Low blood potassium. Read 2026-10-23.
- Guarneri C, et al. Pseudo-Hyperaldosteronism After the Ingestion of Licorice Tea: A Case Report. Cureus. 2026. Single case. PubMed 42367449 (abstract read 2026-10-23).
- European Medicines Agency, HMPC. Sennae folium (senna leaf): herbal medicinal product, summary for the public, EMA/697536/2018, first published 28 July 2020. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). "Detoxes" and "Cleanses": What You Need To Know. Read 2026-10-23.
- NHS (England). Dehydration. Read 2026-10-23.
- Gillett G, et al. Acute Severe Hyponatremia Following Use of "Detox Tea". Cureus. 2021. Single case report. PubMed 33936895 (abstract read 2026-10-23).
- National Center for Complementary and Integrative Health (NIH). Elderberry: Usefulness and Safety. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Passionflower: Usefulness and Safety. Read 2026-10-23.
- NHS (England). Poisoning. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Using Dietary Supplements Wisely. Read 2026-10-23.
- National Center for Complementary and Integrative Health (NIH). Valerian: Usefulness and Safety. Read 2026-10-23.
- U.S. Food and Drug Administration. MedWatch: The FDA Safety Information and Adverse Event Reporting Program. Read 2026-10-23.
- European Medicines Agency, HMPC. Matricariae flos (matricaria flower): herbal medicinal product, summary. Read 2026-10-23.